Illinois, 2012

Hail in Illinois, May 2, 2012

May 2, 2012 · NWS DVN · 1 event in 1 county or zone

During the early morning hours of May 2nd a strong disturbance lifting northward centered the development of a line of thunderstorms along a warm front bisecting Illinois from west to east. As this line of thunderstorms moved eastward into northwest Illinois, it produced an isolated report of hail in Mercer County Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

During the early morning hours of May 2nd a strong disturbance lifting northward centered the development of a line of thunderstorms along a warm front bisecting Illinois from west to east. As this line of thunderstorms moved eastward into northwest Illinois, it produced an isolated report of hail in Mercer County Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 2, 2:32 AM CST, 1 hour 29 minutes earlier.

Area forecast discussion, May 2, 2:32 AM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
332 AM CDT WED MAY 2 2012

.SYNOPSIS...
LARGE...LINEAR MCS EXTENDED FROM SW AND W CENTRAL IA NORTHEAST TO
WESTERN WI EARLY THIS MORNING. THIS COMPLEX WAS TRIGGERED BY A
SHORTWAVE LIFTING THROUGH THE UPPER MS VALLEY THAT WAS INTERACTING
WITH A 50 KT PLUS LOW LEVEL JET FEEDING HIGH THETAE AIR INTO THE
NW TO SE FRONTAL AXIS OVER THE REGION. AT 07Z...THE SURFACE WARM
FRONT EXTENDED FROM CENTRAL IL...NORTHWEST THROUGH WASHINGTON TO
NEAR DSM. NORTH OF THIS BOUNDARY...TEMPERATURES AND DEWPOINTS WERE
IN THE 50S...WHILE TEMPERATURES TO THE SOUTH WERE IN THE LOWER 70S
WITH DEWPOINTS IN THE LOWER 60S.

&&

.DISCUSSION...
FOCUS IS ON THUNDERSTORMS FROM THE NEAR TERM AND THROUGHOUT THE
FORECAST PERIOD. SEVERAL ROUNDS OF SEVERE WEATHER ARE APPEARING
LIKELY...ALONG WITH AN INCREASING RISK FOR FLOODING DUE TO
THE POTENTIAL FOR REPEATED EPISODES OF HEAVY RAINFALL THAT MAY BE
CENTERED OVER OR CLOSE TO THE FORECAST AREA FOR THE NEXT SEVERAL
DAYS.

SEVERE THREAT...THUNDERSTORMS ADVANCING INTO THE AREA THIS MORNING
APPEAR TO BE TRENDING TOWARD LESS A ORGANIZED...AND MORE CELLULAR
CONFIGURATION AS THE COMPLEX MOVES INTO A MORE STABLE AIRMASS NORTH
OF THE NEARLY STATIONARY FRONT. COULD STILL HAVE A POTENTIAL FOR
STRONG WIND GUSTS AND HEAVY RAINFALL. BIG QUESTION IS ONCE AGAIN
HOW THIS DISSIPATING COMPLEX EVOLVES INTO THE DAYLIGHT HOURS AND
ITS IMPACT ON TEMPERATURES. FOR NOW...WILL ANTICIPATE WIDESPREAD
SHOWERS AND THUNDERSTORMS IN A DISSIPATING MODE ESPECIALLY ACROSS
THE SOUTHEAST THIS MORNING...THEN CLEARING SKIES IN THE AFTERNOON
WITH LOW CHANCES FOR ASSOCIATED BOUNDARIES BEING ABLE TO TRIGGER
THUNDERSTORMS UNDER A DEVELOPING WARM CAP ALOFT.

A GREATER THREAT FOR SEVERE WEATHER WILL BE TONIGHT THROUGH
AT LEAST THURSDAY NIGHT WITH ADDITIONAL SHORTWAVES INTERACTING
WITH THE BOUNDARY THAT WILL LIKELY BE JUST NORTH OF THE FORECAST
AREA. THE FORECAST AREA WILL BE FULLY UNDER...TO JUST ALONG THE
NORTHERN EDGE OF A WARM...MOIST AND UNSTABLE AIRMASS WITH PERIODS
OF MID LEVEL LIFT AND ASSOCIATED SHEAR ALONG THE SYNOPTIC BOUNDARY
AND POSSIBLE OUTFLOW BOUNDARIES. SPC HAS A SLIGHT RISK OVER THE
MOST OF THE AREA FOR DAYS 1 THROUGH 3. MORE SPECIFIC THREATS AND
TIMING WILL BE A CHALLENGE DUE TO THE NON-LINEAR NATURE...AND LOW
PREDICTABILITY OF THESE TYPES COMPLEXES BEYOND 12 TO 24 HOURS.

HIGH PW AIR AND REPEATED ROUNDS OF THUNDERSTORMS OVER THE NEXT
SEVERAL DAYS...AND POSSIBLY WELL INTO EARLY NEXT WEEK WILL
INCREASE THE THREAT OF FLOODING.

BIGGEST CHANGE TO FORECAST OTHERWISE WAS TO ADJUST FOR THE FRONT
POSSIBLY DROPPING SOUTH THROUGH THE AREA FRI INTO FRI NIGHT THAT
WOULD LEAD TO A PERIOD OF LOW LEVEL EASTERLY FLOW RESULTING IN
COOLER TEMPERATURES...AND A POSSIBLE BREAK IN THE PRECIPITATION.

SHEETS

&&

.AVIATION...
GENERALLY VFR CONDITIONS THROUGH NEXT 24 HOURS WITH PARTLY CLOUDY
SKIES. SCATTERED THUNDERSTORMS WITH POSSIBLE BRIEF PERIODS OF MVFR
CONDITIONS AND GUSTY WINDS TO 35 MPH THROUGH 12Z AT DBQ AND CID
TERMINALS. THEN...ANOTHER ROUND OF STORMS THAT MAY BE STRONG TO
SEVERE TO DEVELOP AFTER 00Z TONIGHT WITH STRONG WINDS AND BRIEF MVFR
TO IFR CONDITIONS.  GENERAL WINDS OUT OF THE SE TO S AT 10 TO 20 MPH
OUTSIDE ANY THUNDERSTORMS.    NICHOLS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SHEETS/NICHOLS
Hazardous weather outlook, May 2, 3:51 AM CST, 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
451 AM CDT WED MAY 2 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-031000-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
451 AM CDT WED MAY 2 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE LATER TODAY AND TONIGHT AND THE
STORM PREDICTION CENTER HAS A SLIGHT RISK OVER MOST OF THE OUTLOOK
AREA. THE GREATEST THREAT WILL BE LARGE HAIL AND DAMAGING WIND
WITH THUNDERSTORMS THAT DEVELOP IN THE LATE AFTERNOON AND
OVERNIGHT HOURS...ESPECIALLY NORTH OF INTERSTATE 80.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THURSDAY THROUGH FRIDAY...THERE WILL CONTINUE TO BE A THREAT FOR
SEVERE THUNDERSTORMS...ESPECIALLY DURING THE LATE AFTERNOON AND
OVERNIGHT HOURS. THE STORM PREDICTION CENTER HAS PLACED A SLIGHT
RISK OVER MUCH OF THE AREA FOR BOTH DAYS. THE PRIMARY THREAT WILL
BE DAMAGING WIND AND LARGE HAIL.

SATURDAY THROUGH TUESDAY...THE POTENTIAL FOR THUNDERSTORMS WILL
CONTINUE NEARLY EACH DAY. IT IS TOO SOON TO DETERMINE THE
POTENTIAL FOR SEVERE WEATHER.

HEAVY RAINFALL AND FLASH FLOODING MAY OCCUR AS THUNDERSTORMS ARE
EXPECTED TO DEVELOP INTO LARGE COMPLEXES THAT WILL PRODUCE LOCALLY
HEAVY RAINFALL AMOUNTS THROUGH FRIDAY. WITH RAIN EXPECTED NEARLY
EACH DAY THROUGH EARLY NEXT WEEK...FLOODING MAY EVENTUALLY OCCUR
ON AREA RIVERS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY AND TONIGHT.

SHEETS

In the hours before

Special weather statement, May 2, 1:50 AM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
250 AM CDT WED MAY 2 2012

IAZ040-041-051-052-063-064-076-077-087-021000-
BUCHANAN-DELAWARE-BENTON-LINN-IOWA-JOHNSON-KEOKUK-WASHINGTON-
JEFFERSON-
INCLUDING THE CITIES OF...INDEPENDENCE...MANCHESTER...VINTON...
CEDAR RAPIDS...MARENGO...IOWA CITY...SIGOURNEY...WASHINGTON...
FAIRFIELD
250 AM CDT WED MAY 2 2012

...THUNDERSTORMS WITH GUSTY WINDS THROUGH 5 AM...

AN AREA OF SLOWLY WEAKENING THUNDERSTORMS WILL MOVE ACROSS THE
REGION THE NEXT COUPLE OF HOURS. THE STRONGEST STORMS MAY PRODUCE
GUSTY WINDS OF 30 TO 40 MPH ALONG WITH A PERIOD OF HEAVY RAINFALL.
SOME SMALL HAIL MAY ALSO BE POSSIBLE. LOW LYING LOCATIONS MAY ALSO
EXPERIENCE FOR A SHORT PERIOD SOME PONDING OF WATER WITH ANY HEAVY
RAINFALL RATES. MOST LOCATIONS WILL RECEIVE RAIN AMOUNTS BETWEEN
.25 TO .75 INCHES WITH ISOLATED AMOUNTS OVER 1 INCH IN THE STRONGEST
STORMS. ANY LOOSE ITEMS MAY BE BLOWN ABOUT IN THE GUSTY WINDS.

NICHOLS
Local storm report, May 2, 2:45 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
345 AM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0340 AM     HAIL             NORTH ENGLISH           41.52N 92.08W
05/02/2012  E0.75 INCH       IOWA               IA   LAW ENFORCEMENT

            UP TO DIME SIZE.

&&

BILLN
Local storm report, May 2, 2:49 AM CST, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
349 AM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0347 AM     HAIL             1 ENE NORTH ENGLISH     41.52N 92.07W
05/02/2012  E0.75 INCH       IOWA               IA   TRAINED SPOTTER

&&

DLS
Special weather statement, May 2, 3:02 AM CST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
402 AM CDT WED MAY 2 2012

IAZ042-053-054-065>068-078-088-089-ILZ001-015-024-021100-
DUBUQUE-JONES-JACKSON-CEDAR-CLINTON-MUSCATINE-SCOTT-LOUISA-
HENRY IA-DES MOINES-JO DAVIESS-ROCK ISLAND-MERCER-
INCLUDING THE CITIES OF...DUBUQUE...ANAMOSA...MAQUOKETA...
TIPTON...CLINTON...MUSCATINE...BETTENDORF...DAVENPORT...WAPELLO...
MOUNT PLEASANT...BURLINGTON...GALENA...MOLINE...ROCK ISLAND...
ALEDO
402 AM CDT WED MAY 2 2012

...THUNDERSTORMS WITH GUSTY WINDS THROUGH 6 AM...

AN AREA OF SLOWLY WEAKENING THUNDERSTORMS WILL MOVE ACROSS THE REGION
THE NEXT COUPLE OF HOURS. THE STRONGEST STORMS MAY PRODUCE GUSTY
WINDS OF 30 TO 40 MPH ALONG WITH A PERIOD OF HEAVY RAINFALL. SOME
SMALL HAIL MAY ALSO BE POSSIBLE. LOW LYING LOCATIONS MAY ALSO
EXPERIENCE FOR A SHORT PERIOD SOME PONDING OF WATER WITH ANY HEAVY
RAINFALL RATES. MOST LOCATIONS WILL RECEIVE RAIN AMOUNTS BETWEEN
.10 TO .5 INCHES WITH ISOLATED AMOUNTS AROUND 1 INCH IN THE STRONGEST
STORMS.  ANY LOOSE ITEMS MAY BE BLOWN ABOUT IN THE GUSTY WINDS.

NICHOLS
Local storm report, May 2, 3:26 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
426 AM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 AM     HAIL             2 W CEDAR RAPIDS        41.97N 91.71W
05/02/2012  E0.25 INCH       LINN               IA   TRAINED SPOTTER

&&

GROSS
Local storm report, May 2, 4:00 AM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT WED MAY 02 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0439 AM     TSTM WND GST     FRUITLAND               41.35N 91.13W
05/02/2012  E60.00 MPH       MUSCATINE          IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

0439 AM     HAIL             FRUITLAND               41.35N 91.13W
05/02/2012  E0.88 INCH       MUSCATINE          IA   TRAINED SPOTTER

            TIME ESTIMATED FROM RADAR.

&&

GROSS

The radar

The Quad Cities radar (KDVN), 41 km away, was scanning. The volume nearest the first event began at 10:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Mercer

When
May 2, 4:01 AM CST
Where
Mercer County, 2.49 mi WSW of Marston
Measured
1 in hail
Reported by
Public
Coordinates
41.300, -90.840

Spotter reported hail was mostly penny sized with quarter sized mixed in. Time of the event was estimated from radar due to a delayed report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 383778.